Our partner

Just started lithium - any advice?

Bipolar Disorder message board, open discussion, and online support group.

Moderators: quietgirl2538, Tyler

Just started lithium - any advice?

Postby Elizardbeth94 » Thu May 17, 2018 11:05 am

So last Thursday I went to my first psychiatrist appointment. I was diagnosed as bipolar and put on 600mgs of lithium at bedtime and .5mg of Xanax as needed. The first two days were rough, I slept a lot and just felt very laggy. A few days after that I was fine but yesterday I ended up leaving work early because I felt exhausted and weak. I know these are normal side effects but I was just wondering if anyone else experienced this and had some advice on how to get past it. And also how long you had this weak and tired feeling. I’m calling my pdoc today to see about a doctors note for the time I’ve missed so I’m not sure if she’ll wanna see me again already to readjust but any experiences/advice would be much appreciated!
Elizardbeth94
Consumer 0
Consumer 0
 
Posts: 1
Joined: Thu May 17, 2018 10:57 am
Local time: Wed Dec 19, 2018 10:14 am
Blog: View Blog (0)


ADVERTISEMENT

Re: Just started lithium - any advice?

Postby quietgirl2538 » Thu May 17, 2018 5:23 pm

I took lithium for about 2 years and I didn't experience that side effect, but I did get these twitching movements. After about 2 weeks, it went away. But do call your doctor and see what he/she has to say. They want to know you are safe on this new med, so be sure to call.
“There’s an Asian expression that ‘a burden shared is halved.’"

Dx: Bipolar I and ADD
Lamictal 300mg
Wellbutrin XL 300mg
Vraylar 6 mg
diazepam p.r.n 10 mg twice a day
Elavil (Amitriptylin) 20mg for insomnia
Methylphenidate (Ritalin) 10mg

Forum Rules

PsychForum rules and Active Staff
quietgirl2538
Moderator: Consumer
Moderator: Consumer
 
Posts: 5380
Joined: Sat Feb 16, 2013 2:23 am
Local time: Wed Dec 19, 2018 10:14 am
Blog: View Blog (83)

Re: Just started lithium - any advice?

Postby eterea107 » Fri May 18, 2018 7:45 am

I took Lithium a long time ago...I don’t recall that side effect.

I do recall it’s critical to drink a certain amount of water daily....ask your doctor how much. Also, I seem to recall ibuprofen being prohibited but I could be wrong. Ask. It’s about protecting your kidneys.

Hope you feel better soon.
User avatar
eterea107
Consumer 6
Consumer 6
 
Posts: 900
Joined: Fri Jun 07, 2013 1:59 pm
Local time: Wed Dec 19, 2018 11:14 am
Blog: View Blog (0)

Re: Just started lithium - any advice?

Postby voracious_lemon » Fri May 18, 2018 12:49 pm

I didn't get that from lithium, but that sounds like a nuisance. When I took lithium I was told to split my dosage up morning and night so I wasn't getting hit with all of it at once.

But yeah, just make sure you stay hydrated, keep your salt intake about the same every day, and don't take ibuprofen because it raises your levels (Tylenol is okay).
All I saw was the Devil's soul
And it looked a helluva lot like my own
voracious_lemon
Consumer 6
Consumer 6
 
Posts: 1102
Joined: Thu Apr 16, 2015 5:54 pm
Local time: Wed Dec 19, 2018 10:14 am
Blog: View Blog (10)

Re: Just started lithium - any advice?

Postby z7z » Mon May 21, 2018 3:28 am

Many people think it's the best drug for Bipolar. I don't notice any side effects. I felt lethargic and thirsty at first but it went away. It can lower your thyroid so you might get that checked. If it is low, you can take levothyroxine to raise it to normal levels. (Lithium is also used to treat hyperthyroidism). Some people describe feeling like a zombie but I haven't noticed that. I still drink a lot of coffee and even a small amount of alcohol. I don't eat a lot of salt but I was told to watch that.
Be kind to everyone you come across because you never know who’s suffering inside.
User avatar
z7z
Consumer 6
Consumer 6
 
Posts: 630
Joined: Thu Mar 10, 2016 11:41 pm
Local time: Wed Dec 19, 2018 10:14 am
Blog: View Blog (0)

Re: Just started lithium - any advice?

Postby Semi-Interesting » Mon May 21, 2018 3:59 pm

When taking Lithium I felt very flat which was a relief at the time, as I was finding it difficult to cope emotionally. But after a while I didn't like how it made me feel.

Whilst prescribed it. I used to avoid coffee and alcohol as much as possible, and drink plenty of water. I understand it can be dangerous to drink alcohol or coffee alongside Lithium. As due to their both being diuretics they can cause you to become dehydrated. This could upset the balance of lithium in your body and cause Lithium toxicity.

Saying that (very) occasionally, I would allow myself a beer or a coffee, and I was OK. Just have to be careful. I would add that after coming off Lithium I've been prescribed Lamotrigine. Its pretty good, and very helpful in lifting mood. It also preserves your feelings, so you don't get the flatness which you get with Lithium. Thats been my experience anyway.
User avatar
Semi-Interesting
Consumer 3
Consumer 3
 
Posts: 62
Joined: Thu Jul 10, 2014 4:51 pm
Local time: Wed Dec 19, 2018 3:14 pm
Blog: View Blog (0)


Return to Bipolar Disorder Forum




  • Related articles
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users and 33 guests